Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 172, NWS Tulsa, OK

May 4, 2020Benton County, Washington County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at May 4, 2020, 8:19 PM CDT for Benton County, Washington County, Arkansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2020, 8:19 PM CDT (01:19 UTC)
Expired
May 4, 2020, 9:00 PM CDT
In force
41 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, AR, Washington County, AR

The radar

The Western Arkansas radar (KSRX), 94 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:32 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 436 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-464 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
436 m²/s²
0-3 km storm-relative helicity
495 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

615 
WUUS54 KTSA 050119
SVRTSA
ARC007-143-050200-
/O.NEW.KTSA.SV.W.0172.200505T0119Z-200505T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
819 PM CDT Mon May 4 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southern Benton County in northwestern Arkansas...
  Northern Washington County in northwestern Arkansas...

* Until 900 PM CDT.

* At 819 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Tontitown, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Fayetteville...                   Springdale...
  Farmington...                     Elkins...
  Tontitown...                      Bethel Heights...
  Cincinnati...                     Johnson...
  Elm Springs...                    Goshen...
  Tuttle...                         Mayfield...
  Savoy...                          Wedington...
  Gallitin...                       Wheeler...
  Sonora...                         

This includes Interstate 49 between mile markers 60 and 75.
 
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas...and northeastern Oklahoma.

LAT...LON 3610 9394 3603 9395 3603 9454 3606 9455
      3621 9443 3625 9391 3618 9391
TIME...MOT...LOC 0119Z 270DEG 29KT 3613 9434 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
548 
WWUS54 KTSA 050126
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
826 PM CDT Mon May 4 2020

ARC007-143-050200-
/O.CON.KTSA.SV.W.0172.000000T0000Z-200505T0200Z/
Benton AR-Washington AR-
826 PM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN BENTON AND NORTHERN WASHINGTON COUNTIES...

At 826 PM CDT, a severe thunderstorm was located 3 miles southwest of
Tontitown, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Fayetteville...                   Springdale...
Farmington...                     Elkins...
Tontitown...                      Bethel Heights...
Johnson...                        Elm Springs...
Goshen...                         Tuttle...
Mayfield...                       Savoy...
Wedington...                      Wheeler...
Sonora...                         

This includes Interstate 49 between mile markers 60 and 75.
 
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas.

LAT...LON 3610 9394 3603 9395 3603 9451 3613 9442
      3622 9432 3625 9391 3618 9391
TIME...MOT...LOC 0126Z 270DEG 29KT 3613 9427 

HAIL...1.00IN
WIND...60MPH
 
$$
002 
WWUS54 KTSA 050153
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
853 PM CDT Mon May 4 2020

ARC007-143-050200-
/O.CON.KTSA.SV.W.0172.000000T0000Z-200505T0200Z/
Benton AR-Washington AR-
853 PM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN BENTON AND NORTHERN WASHINGTON COUNTIES...

At 853 PM CDT, a severe thunderstorm was located 7 miles west of
Hindsville, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Fayetteville...                   Springdale...
Farmington...                     Elkins...
Tontitown...                      Bethel Heights...
Johnson...                        Elm Springs...
Goshen...                         Tuttle...
Mayfield...                       Savoy...
Wedington...                      Wheeler...
Sonora...                         

This includes Interstate 49 between mile markers 60 and 75.
 
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas.

LAT...LON 3610 9394 3603 9395 3603 9451 3613 9442
      3622 9432 3625 9391 3618 9391
TIME...MOT...LOC 0153Z 270DEG 29KT 3613 9400 

HAIL...1.00IN
WIND...60MPH
 
$$
694 
WWUS54 KTSA 050157
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
857 PM CDT Mon May 4 2020

ARC007-143-050207-
/O.EXP.KTSA.SV.W.0172.000000T0000Z-200505T0200Z/
Benton AR-Washington AR-
857 PM CDT Mon May 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENTON AND
NORTHERN WASHINGTON COUNTIES WILL EXPIRE AT 900 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas.

LAT...LON 3610 9394 3603 9395 3603 9451 3613 9442
      3622 9432 3625 9391 3618 9391
TIME...MOT...LOC 0157Z 270DEG 29KT 3613 9396 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:34 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 4, 6:34 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
634 PM CDT Mon May 4 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR to VFR conditions are expected Tonight even with scattered
severe thunderstorms affecting KMLC and the western Arkansas
sites through 6z. VFR conditions are anticipated on Tuesday.

&&

.PREV DISCUSSION... /Issued 231 PM CDT Mon May 4 2020/

..SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING...

DISCUSSION...
Atmosphere has become extremely unstable this afternoon with
MLCAPES approaching 4500 J/KG just west of the area across north-
central Oklahoma. Cold front currently moving into far northwest
Osage county with pre-frontal boundary located slightly further
south, near a Ralston, Copan line. Latest CAMs and surface
analysis trends indicate scattered supercells will quickly
develop along frontal boundary in the 3-5 PM range just north of
I-44 with 0-6 KM deep layer shear remaining in 40 to 50 knot
range. Very large hail to baseballs and damaging winds to 70 mph
will be possible in the stronger cells. Although low level wind
fields in the 0-1 KM range are not overly impressive, given the
extreme instability, any deviant storm motion, with a more
southern track, would likely enhance SRH/tornado threat. In
addition, winds are little more backed/stronger across far
northeast Oklahoma and northwest Arkansas near warm front, where a
tornado or two will also be possible. Storms will likely become
more linear with time with multiple strong to severe thunderstorm
clusters pushing into southeast Oklahoma and northeast Arkansas
this evening, transitioning towards a damaging wind threat.

Significantly cooler weather expected behind front Tuesday into
Wednesday as surface high pressure builds over the region. Models
remain in good agreement with stronger upper shortwave moving out
of the northern Rockies and into the central Plains on Thursday.
Shower/thunderstorm chances will begin to ramp up Thursday
afternoon into Thursday night with widespread rain expected with
FROPA. NBM guidance looks good for the remainder of the extended
periods.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....10
Hazardous weather outlook, May 4, 5:22 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
522 PM CDT Mon May 4 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
522 PM CDT Mon May 4 2020

...SIGNIFICANT SEVERE STORM POTENTIAL THROUGH THIS EVENING...VERY
LARGE HAIL...DAMAGING WINDS AND ONE OR TWO STRONG TORNADOES...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

TORNADO.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Mainly Southeast of Interstate 44.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered strong to severe thunderstorms have developed late this
afternoon along and just ahead of a strong cold front that is
nearing the Interstate 44 corridor. A few tornadoes, with one or
two strong tornadoes, are possible into the early evening hours.
Very large hail to baseball size and winds to 70 miles an hour
will also be possible with the strongest storms. Locally heavy
rainfall may also result in some localized flooding issues.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...High Wind Potential.
WEDNESDAY...No Hazards.
THURSDAY...Thunderstorm Potential...Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY and SUNDAY...No Hazards.

EXTENDED DISCUSSION...
After a dry Tuesday and Wednesday, thunderstorm chances along with
a severe weather threat return for Thursday into early Friday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 4, 7:38 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Tulsa OK
738 PM CDT Mon May 4 2020

OKZ065-066-050115-
Okmulgee OK-Okfuskee OK-
738 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OKMULGEE AND NORTHEASTERN
OKFUSKEE COUNTIES UNTIL 815 PM CDT...

At 738 PM CDT, strong thunderstorms were located along a line
extending from 3 miles south of Preston to 3 miles southeast of
Okfuskee. Movement was east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations in or near the path include...
Okmulgee...                       Morris...
Schulter...                       Grayson...
Hoffman...                        Okmulgee State Park...
Eram...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern,
northeastern and east central Oklahoma.

LAT...LON 3555 9625 3569 9602 3567 9571 3565 9571
      3555 9579 3555 9582 3551 9582 3546 9586
      3546 9587 3545 9588
TIME...MOT...LOC 0038Z 276DEG 34KT 3567 9601 3556 9620
Special weather statement, May 4, 7:44 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
744 PM CDT Mon May 4 2020

OKZ062-067-068-050115-
Cherokee OK-Mayes OK-Wagoner OK-
744 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MAYES...NORTHEASTERN
WAGONER AND NORTHWESTERN CHEROKEE COUNTIES UNTIL 815 PM CDT...

At 744 PM CDT, a strong thunderstorm was located 7 miles south of
Chouteau, moving east at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Wagoner...                        Chouteau...
Hulbert...                        Peggs...
Lost City...                      Mazie...
Murphy...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
and east central Oklahoma.

LAT...LON 3615 9497 3591 9509 3602 9551 3608 9546
      3608 9544 3609 9544 3619 9535
TIME...MOT...LOC 0044Z 291DEG 10KT 3608 9531
Local storm report, May 4, 8:05 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
805 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     4 SSE WYANDOTTE         36.74N 94.70W
05/04/2020                   OTTAWA             OK   TRAINED SPOTTER

            MULTIPLE TREES DOWN ON HIGHWAY 10 AND S 652 ROAD

&&

MAT
Special weather statement, May 4, 8:08 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
808 PM CDT Mon May 4 2020

ARZ001-010-011-OKZ069-050145-
Madison AR-Benton AR-Washington AR-Adair OK-
808 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BENTON...NORTHWESTERN
MADISON...NORTHERN WASHINGTON AND NORTHERN ADAIR COUNTIES UNTIL 845
PM CDT...

At 807 PM CDT, a strong thunderstorm was located 7 miles south of
Springtown, moving east at 60 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Fayetteville...                   Springdale...
Siloam Springs...                 Lowell...
Farmington...                     Tontitown...
Bethel Heights...                 West Siloam Springs...
Watts...                          Hobbs State Park...
War Eagle...                      Johnson...
Elm Springs...                    Goshen...
Savoy...                          Ballard...
Wedington...                      Gallitin...
Best...                           Rocky Comfort...

This includes Interstate 49 between mile markers 62 and 78.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas...and northeastern Oklahoma.

LAT...LON 3607 9388 3604 9478 3616 9461 3616 9456
      3619 9457 3624 9450 3628 9386
TIME...MOT...LOC 0107Z 269DEG 54KT 3615 9440
Special weather statement, May 4, 8:09 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
809 PM CDT Mon May 4 2020

OKZ066-067-070-050145-
Muskogee OK-Okmulgee OK-Wagoner OK-
809 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAGONER...
NORTHWESTERN MUSKOGEE AND NORTHEASTERN OKMULGEE COUNTIES UNTIL 845 PM
CDT...

At 809 PM CDT, a strong thunderstorm was located 4 miles south of
Haskell, moving northeast at 50 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Muskogee...                       Wagoner...
Haskell...                        Okay...
Porter...                         Taft...
Boynton...                        Tullahassee...
Bald Hill...                      Jamesville...
Choska...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
and east central Oklahoma.

LAT...LON 3563 9569 3577 9590 3596 9535 3580 9526
TIME...MOT...LOC 0109Z 247DEG 42KT 3575 9566
Special weather statement, May 4, 8:10 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
810 PM CDT Mon May 4 2020

OKZ058-063-050130-
Delaware OK-Ottawa OK-
810 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DELAWARE AND
SOUTHERN OTTAWA COUNTIES UNTIL 830 PM CDT...

At 810 PM CDT, a strong thunderstorm was located 3 miles south of
Fairland, moving northeast at 65 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Grove...                          Fairland...
Wyandotte...                      Cayuga...
Twin Bridges State Park...

This includes Interstate 44 between mile markers 297 and 300.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

LAT...LON 3665 9462 3658 9485 3674 9495 3689 9462
TIME...MOT...LOC 0110Z 244DEG 56KT 3670 9482

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:34 PM CDTSevere Thunderstorm WarningTSABenton, Carroll56 min
May 4, 8:08 PM CDTSpecial Weather StatementTSABenton37 min
May 4, 8:46 PM CDTAreal Flood AdvisoryTSAWashington119 min
May 4, 8:49 PM CDTSevere Thunderstorm WarningTSACrawford, Washington41 min
May 4, 9:24 PM CDTSpecial Weather StatementTSACrawford36 min
May 4, 9:44 PM CDTSpecial Weather StatementTSACrawford, Franklin31 min
May 4, 10:01 PM CDTSpecial Weather StatementTSASebastian29 min
May 4, 10:12 PM CDTSpecial Weather StatementTSAFranklin, Sebastian33 min
May 4, 10:22 PM CDTSpecial Weather StatementTSASebastian23 min
May 4, 10:36 PM CDTSevere Thunderstorm WarningTSAFranklin, Sebastian17 min
May 4, 10:48 PM CDTSevere Thunderstorm WarningTSACrawford27 min
May 4, 11:07 PM CDTSpecial Weather StatementTSACrawford23 min
May 4, 11:13 PM CDTSpecial Weather StatementTSASebastian32 min
May 4, 11:24 PM CDTSevere Thunderstorm WarningTSACrawford, Sebastian25 min
May 4, 11:38 PM CDTSpecial Weather StatementTSAFranklin37 min
May 4, 11:46 PM CDTSevere Thunderstorm WarningTSAFranklin29 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.